This site is intended for health professionals only

At the heart of general practice since 1960

The truth about Mrs Scroggins and mistakes with medication

The airwaves have been crackling with the news that lots of nice little old ladies in the country’s nursing and residential homes aren’t getting the medicines they need.

The airwaves have been crackling with the news that lots of nice little old ladies in the country's nursing and residential homes aren't getting the medicines they need.

Seven out of ten LOLINADs were said to be the victims of drug errors picked up during a series of half day visits to an assortment of granny stackers by a bunch of Herberts with clipboards.

In true tabloid style, the reporting said nothing about the seriousness of the errors but here's a clue - out of 178 'victims' only one was said to have suffered a significant consequence, described as a 'thyroid complication'. Which probably means that his or her levothyroxine dose was a little bit too high or a little bit too low. Like the ones prescribed to most of my patients as I only check their TFTs once a year and they take their meds every day.

'Help the Concerned Aged' were shocked, so much so that they thought the article had appeared in the BMJ rather than the slightly less well-known journal, 'Quality & Safety in Health Care'. But I'm genuinely taken aback too. How is it possible to screw up on no less than 178 occasions and only harm one patient? And then only inflict nothing more than a biochemical flesh wound? In terms of batting averages that's way down there with the fat kid who only gets a game because Daddy sponsors the team's kit.

OK, with a Health & Safety hard hat and goggles on, giving Mrs Scroggins her paracetamol at 8am rather than 6am might be classed as a 'mistake'. So might giving her a dose of tetracycline twenty minutes away from milk or food rather than thirty, handing out her statin at 6pm rather than bedtime and not making sure that she sits bolt upright for at least half an hour after her weekly dose of aledronate.

But get real. The last course of medication I took (a three month course of terbinafine for a manky toenail if you must know) would have thrown up a list of drug errors that would keep the researchers occupied for a week. I missed every sixth dose on average and took the other pills at whatever moment I remembered them with whatever liquid was near to hand, if any.

I didn't run a sequential series of liver function tests on the grounds that the terbinafine couldn't do me much more harm than the Jack Daniels, gin and Nethergate's Essex Border were already doing.

And it took fourteen weeks to complete the course rather than twelve. So what?

I'm not pretending that mistakes don't happen. A local nursing home lost a patient on methotrexate a couple of years ago because the GPs expected the nurses to know that three-monthly blood counts were de rigeur and the nurses expected the GPs to remind them. An audit showed that every other at-risk patient on the practice's books was being tested like clockwork.

Setting out to panic the nation's army of concerned relatives (not to mention the ones who only turn up on Bank Holidays wearing their 'SOMETHING MUST BE DONE' T-shirts ) is not the way forward.

Copperfield Copperfield

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say